MONDAY, Aug. 20 (HealthDay News) -- Soy products appear to interfere with levothyroxine absorption and can exacerbate congenital hypothyroidism in infants and young children, according to a case report published online Aug. 20 in Pediatrics.
Abigail Gelb Fruzza, M.D., from the University of California San Diego in La Jolla, and colleagues observed two female patients with congenital hypothyroidism who continued to manifest clinical hypothyroidism while receiving recommended doses of hormone and ingesting soy products.
The researchers found that the first patient (diagnosed by newborn screening showing thyroid-stimulating hormone [TSH] of 169 µIU/mL and treated with 50 µg of levothyroxine since 6 days of age while simultaneously starting soy formula) was clinically and biochemically hypothyroid (thyroxine, 4.0 µg/dL; TSH, 216 µIU/mL) at 3 weeks of age. After stopping her soy formula and decreasing her levothyroxine, signs of hypothyroidism had begun resolving three weeks later. By 10 weeks of age, she was clinically and biochemically euthyroid. Another patient, diagnosed by newborn screening, received levothyroxine and did well; however, over the next two years she began consuming soy milk and became profoundly hypothyroid (free thyroxine, <0.4 ng/dL; TSH, 248 µIU/mL), even with an increase in her levothyroxine dose to 112 µg/day. After switching to cow milk, her thyroid function slowly normalized with decreasing doses of levothyroxine.
"These two patients reinforce the importance of remembering that soy products interfere with levothyroxine absorption and can endanger infants and young children with congenital hypothyroidism who are at risk for developmental and growth delay," the authors write.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Cognitive Deficits Seen for Infants Exposed to Anesthesia||Next: Study Shows 'SuperAgers' Have Thicker Cortex, No Atrophy|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community